Hail, Campbell
- When
- August 19, 5:39 PM MST
- Where
- Campbell County, 5 mi NE of Gillette
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.341, -105.429
A severe thunderstorm dropped penny sized hail northeast of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm dropped penny sized hail northeast of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 1:10 PM MST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 210 PM MDT SUN AUG 19 2007 .DISCUSSION...19Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM SOUTHEAST MONTANA...INTO EASTERN WYOMING ...AND THEN EASTWARD ACROSS THE NEBRASKA PANHANDLE. UPPER LEVELS SHOW FLOW ALOFT BECOMING MORE SOUTHWESTERLY...WITH A STRONG TROF LOCATED ACROSS WASHINGTON AND OREGON. PERSISTENT CLOUD DECK REMAINS OVER MUCH OF THE SOUTH DAKOTA PLAINS. TEMPERATURES ARE CURRENTLY IN THE 70S ACROSS THE SOUTH DAKOTA PLAINS...AND IN THE 80S ACROSS NORTHEAST WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA. STRONG UPPER LEVEL TROUGH OVER THE NORTHWEST WILL PROGRESS EASTWARD INTO NORTHERN IDAHO AND MONTANA TONIGHT. POTENT SHORTWAVE ROUNDING THE BASE OF THE TROUGH WILL SWING THROUGH THE NORTHERN PLAINS THIS EVENING. INGREDIENTS FOR DECENT CONVECTIVE ACTIVITY ARE CURRENTLY IN PLACE ACROSS THE AREA...2000-3000 CAPE...INCREASING SHEAR...LI/S FROM -2 TO -6...DECENT MOISTURE AT THE SURFACE...AND ARE JUST WAITING FOR THE KICKER TO COME THROUGH THIS EVENING. SUPERCELL MOTION ON BOTH RIGHT AND LEFT MOVERS LOOKS PLENTY FAST ENOUGH TO PRECLUDE ANY MAJOR FLOODING PROBLEMS...BUT PW/S ARE SUCH THAT SOME BRIEF HEAVY RAIN IS POSSIBLE. AS STORMS MOVE ACROSS MORE STABLE AIR IN WESTERN SOUTH DAKOTA...THEY SHOULD BECOME ELEVATED IN NATURE...AND POSSIBLY MERGE INTO A MCS OVER THE PLAINS AS STRONG THETA E ADVECTION AND LOW LEVEL JET IS PROGGED OVER THIS AREA AFTER MIDNIGHT. SOME RESIDUAL SHOWERS AND STORMS COULD STILL BE FOUND ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA BY MONDAY MORNING. LARGE HAIL AND DAMAGING WIND GUSTS APPEAR TO BE THE MAIN THREAT FROM THESE STORMS. UPPER LEVEL FLOW REMAIN MORE ZONAL FOR THE FIRST PART OF THE WEEK AS THE STRONG UPPER LEVEL SHORTWAVE CROSSES SOUTHERN CANADA. COOL FRONT ASSOCIATED WITH THIS SHORTWAVE WILL CROSS THE NORTHERN PLAINS ON MONDAY. TEMPERATURES WILL REMAIN SEASONAL FOR MONDAY AND TUESDAY. WEAK THETA E ADVECTION WILL ONCE AGAIN GIVE THE AREA A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY NIGHT. EXTENDED...A FLAT UPPER RIDGE WILL DOMINATE THE WEATHER WEDNESDAY THROUGH NEXT WEEKEND. WEAK DISTURBANCES WILL BRING A FEW TSRA TO THE AREA WEDNESDAY/THURSDAY...BUT THE RIDGE WILL AMPLIFY SOMEWHAT RETURNING THE CWA TO DRY WEATHER FRIDAY/SATURDAY. TEMPERATURES WILL BE NEAR NORMAL...BUT LONG RANGE GUIDANCE IS NOW SUGGESTING A RETURN TO HOT WEATHER FOR NEXT WEEKEND. && .AVIATION...IFR CONDITIONS DUE TO ST/BR EAST OF THE BLACK HILLS WILL RETREAT TO AREAS ALONG AND EAST OF THE MO RIVER THIS AFTERNOON. A WELL DEFINED SHORTWAVE WILL BRING INCREASING CHANCES FOR CONVECTION THIS EVENING...AND ESPECIALLY OVERNIGHT IN THE NORTH. LOCAL MVFR CONDITIONS NEAR STORMS ARE EXPECTED...WITH A BRIEF PERIOD OF IFR CONDITIONS BEFORE A COLD FRONT SWEEPS ACROSS THE AREA LATE TONIGHT AND EARLY MONDAY MORNING...SWITCHING WINDS TO THE GUSTY NORTHWEST. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 644 AM MDT SUN AUG 19 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 644 AM MDT (744 AM CDT) SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. ANOTHER DISTURBANCE WILL CROSS THE AREA LATE TODAY AND TONIGHT...BRINGING A CHANCE FOR THUNDERSTORMS. CONDITIONS WILL BE MOST FAVORABLE FOR SEVERE THUNDERSTORMS ACROSS FAR NORTHEAST WYOMING...THE BLACK HILLS AREA AND MUCH OF WESTERN SOUTH DAKOTA. STRONGER STORMS THAT DEVELOP WILL LIKELY PRODUCE LOCALLY HEAVY RAIN AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS A COLD FRONT AND UPPER LEVEL DISTURBANCE CROSS THE NORTHERN PLAINS ON MONDAY...A FEW THUNDERSTORMS COULD DEVELOP ACROSS PARTS OF THE AREA. THERE IS A SLIGHT RISK FOR A SEVERE STORM ACROSS FAR SOUTH CENTRAL SOUTH DAKOTA LATE ON MONDAY. MOSTLY DRY AND SEASONABLY WARM WEATHER IS THEN ANTICIPATED FOR THE MIDDLE PART OF THE WEEK. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 208 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43222.